Take herbal supplements with a dose of caution

Take herbal supplements with a dose of caution
Rhythm strip showing short runs of torsade de pointes and a markedly prolonged corrected QT interval. Credit: Heart Rhythm Case Reports

Herbal supplements may be natural, but that does not mean they are always safe. A new case report appearing in Heart Rhythm Case Reports, an official journal of the Heart Rhythm Society, published by Elsevier, is a case in point. It reports on a patient who experienced dizziness and fainting and was diagnosed with a dangerous cardiac arrhythmia after taking hemp oil containing CBD and CBG and berberine supplements.

"More and more people are taking herbal supplements for their potential benefits. Yet their 'natural' character can be misleading, since these preparations can have serious adverse side effects on their own or if combined with other supplements or medications," said Elise Bakelants, MD, Department of Cardiology, University Hospital of Geneva, Geneva, Switzerland. "Their use should not be taken lightly, and dosing recommendations should always be respected."

The study examines the case of a 56-year-old woman who was admitted to the after experiencing dizziness and fainting without warning. She was diagnosed with a life-threatening after an ECG showed short runs of torsade de pointes, a rapid heartbeat originating in the ventricles, and a markedly prolonged QT interval, which means the heart's electrical system takes longer than normal to recharge between beats.

Apart from , the patient's physical examination and blood work were normal. The doctors were able to identify the cause as the herbal supplements she was taking to help her cope with a stressful work-life balance. She had started a regimen of six times the recommended dose of hemp oil four months earlier and had recently added berberine to the mix. All supplements were stopped during her , resulting in a gradual decrease of her QT interval until it normalized after five days. At her three-month follow-up, she reported no new episodes of dizziness or fainting, and her ECG remained within normal range. With no other causative factors, her return to normal strongly validated that the diagnosis linked the supplements to the arrhythmia.

The popularity of herbal supplements has grown rapidly in recent years, especially those containing CBD (cannabidiol). Available without prescription, CBD has been shown to have anti-inflammatory, antiepileptic, analgesic, anxiolytic, antipsychotic, and immunomodulatory properties. Supplied as raw material or as ready-to-use products (e.g., cosmetics, tobacco substitutes, scented oils), it does not contain THC (tetrahydrocannabinol), which causes the psychotropic effect of cannabis. Therefore, it is not subjected to scrutiny by drug regulatory agencies. Berberine, found in the roots, rhizomes, and stem bark of many medicinal plants, is frequently used in traditional Chinese and ayurvedic medicine to treat infections, diarrhea, type 2 diabetes, high cholesterol, and .

Widely perceived as harmless natural substances, the preparation of is largely unregulated. Exact composition can vary greatly from one distributor to another, and the pharmacodynamic and pharmacokinetic properties of these substances are not well known. There are limited data on their effectiveness, toxicity, and potential for interactions. As a result, it is not always possible to foresee their negative consequences.

Dr. Bakelants cautioned patients and physicians to be aware of possible side effects, respect dosing recommendations and consider possible interactions with other medications, particularly in patients with underlying cardiac disease or those already taking QT-prolonging medication.


Explore further

Home remedies: Herbal supplements may not mix with heart medicines

More information: Harmless herbs? A case report of acquired long QT syndrome and torsade de pointes in a patient taking herbal supplements, HeartRhythm Case Reports (2022). DOI: 10.1016/j.hrcr.2022.03.018
Provided by Elsevier
Citation: Take herbal supplements with a dose of caution (2022, May 16) retrieved 13 August 2022 from https://medicalxpress.com/news/2022-05-herbal-supplements-dose-caution.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
5 shares

Feedback to editors